lymphocytes decreasing since starting HIV treatment, CD4 counts not improving
Mar 17, 2013
Hi. I am 27, and I was diagnosed HIV+ 1 year ago, and I started treatment at the same time (and I have been 100% compliant -- never missed a single dose (and will not)). Before starting treatment, I had a few symptoms: hair loss, extremely dry skin, Eustachian tube dysfunction, swollen lymph node under arm, reoccurring skin abscesses, and lethargy. Before my HIV diagnosis, all symptoms were treated independently to no avail. Happy to say that, since starting HIV medicine (truvada, prezista, norvir), all of those conditions have gone away, and I feel better than ever (my energy is back, and I can't get myself to fall sleep -- just like my old self)! My viral load was very high at the onset, but decreased rapidly: 1.5 Mil cp/mL (3/15/12); 332 cp/mL (5/7/12); 58 cp/mL (6/11/12); detected <20 cp/mL (10/3/12); to not detected <20 cp/mL (2/25/12). However, my absolute number of lymphocytes seems to be decreasing since therapy: 2.3*10(3) to 1.5 *10(3) to 2.3 *10(3) to 1.8 *10(3) to 1.2 *10(3) to 0.8*10(3), while my absolute neutrophil count has risen from 2.2 to 4.3*10(3). My CD4 counts have also been decreasing since therapy -- 160 to 161 to 153 to 139, although not by much because my CD4% has been on the rise from 6% to 10% to 13% to 17%. My CD8 counts are also lowering (from 2097 at the start, to 525 the latest), and the CD4/8 ratio rising from 0.1 to 0.2 to 0.3. My doctor doesn't seem to worry. Although I feel really great, every time I get a new test result back, I begin to worry and fill with anxiety, because the CD4 results never seem to get any better (it's as though I am taking a test that, no matter how hard I "study" for, I keep failing). Any outsider thoughts on my progress? Thank you very much. This site has been invaluable to me since being diagnosed.
Response from Dr. Holodniy
We see this on occasion, namely people who have undetectable viral loads, see an unexplained reduction in their CD4 count. In most cases, there is no explanation. Changing HIV medications has usually not reversed this trend. In a few cases other medical problems (infections, cancers) or other kinds of medications or over-the-counter products have lead to a decrease in bone marrow production of white blood cells. You may need a work-up and review of what else might be going on.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Should I Get Tested After Unprotected Oral Sex Without Ejaculation?
- What Is The Risk Of Anal Fingering?
- Is Bloody Nose An Acute Symptom Of HIV?
- Fever After Anal Sex Bottom Worried I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.